Skip to main content

Higher-Order Variational Problems of Herglotz Type

Abstract

We obtain a generalized Euler–Lagrange differential equation and transversality optimality conditions for Herglotz-type higher-order variational problems. Illustrative examples of the new results are given.

This is a preview of subscription content, access via your institution.

References

  1. Gelfand, I.M., Fomin, S.V.: Calculus of Variations. Prentice Hall, Englewood Cliffs (1963). Revised English ed. translated and edited by Richard A. Silverman

    Google Scholar 

  2. Georgieva, B.A.: Noether-Type Theorems for the Generalized Variational Principle of Herglotz. ProQuest LLC, Ann Arbor (2001)

    Google Scholar 

  3. Georgieva, B., Guenther, R.: First Noether-type theorem for the generalized variational principle of Herglotz. Topol. Methods Nonlinear Anal. 20, 261–273 (2002)

    MathSciNet  MATH  Google Scholar 

  4. Georgieva, B., Guenther, R.: Second Noether-type theorem for the generalized variational principle of Herglotz. Topol. Methods Nonlinear Anal. 26, 307–314 (2005)

    MathSciNet  MATH  Google Scholar 

  5. Georgieva, B., Guenther, R., Bodurov, T.: Generalized variational principle of Herglotz for several independent variables. First Noether-type theorem. J. Math. Phys. 44, 3911–3927 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  6. Guenther, R.B., Gottsch, J.A., Kramer, D.B.: The Herglotz algorithm for constructing canonical transformations. SIAM Rev. 38, 287–293 (1996)

    Article  MathSciNet  MATH  Google Scholar 

  7. Guenther, R.B., Guenther, C.M., Gottsch, J.A.: The Herglotz Lectures on Contact Transformations and Hamiltonian Systems. Lect. Notes Nonlinear Anal., vol. 1. Juliusz Schauder Center for Nonlinear Studies, Nicholas Copernicus University, Torún (1996)

    MATH  Google Scholar 

  8. Herglotz, G.: Berührungstransformationen, Lectures at the University of Göttingen, Göttingen (1930)

  9. Malinowska, A.B., Torres, D.F.M.: Introduction to the Fractional Calculus of Variations. Imp. Coll. Press, London (2012)

    Book  MATH  Google Scholar 

  10. Martins, N., Torres, D.F.M.: Calculus of variations on time scales with nabla derivatives. Nonlinear Anal. 71, e763–e773 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  11. Martins, N., Torres, D.F.M.: Necessary optimality conditions for higher-order infinite horizon variational problems on time scales. J. Optim. Theory Appl. 155, 453–476 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  12. Orum, J.C., Hudspeth, R.T., Black, W., Guenther, R.B.: Extension of the Herglotz algorithm to nonautonomous canonical transformations. SIAM Rev. 42, 83–90 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  13. Torres, D.F.M.: Proper extensions of Noether’s symmetry theorem for nonsmooth extremals of the calculus of variations. Commun. Pure Appl. Anal. 3, 491–500 (2004)

    Article  MathSciNet  MATH  Google Scholar 

Download references

Acknowledgements

This work was supported by FEDER funds through COMPETE–Operational Programme Factors of Competitiveness (“Programa Operacional Factores de Competitividade”) and by Portuguese funds through the Center for Research and Development in Mathematics and Applications (University of Aveiro) and the Portuguese Foundation for Science and Technology (“FCT–Fundação para a Ciência e a Tecnologia”), within project PEst-C/MAT/UI4106/2011 with COMPETE number FCOMP-01-0124-FEDER-022690. Torres was also supported by the FCT project PTDC/EEI-AUT/1450/2012, co-financed by FEDER under POFC-QREN with COMPETE reference FCOMP-01-0124-FEDER-028894. The authors are grateful to two anonymous referees for their valuable comments and helpful suggestions.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Delfim F. M. Torres.

Additional information

Dedicated to Boris Mordukhovich on the occasion of his 65th Birthday.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Santos, S.P.S., Martins, N. & Torres, D.F.M. Higher-Order Variational Problems of Herglotz Type. Vietnam J. Math. 42, 409–419 (2014). https://doi.org/10.1007/s10013-013-0048-9

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10013-013-0048-9

Keywords

  • Euler–Lagrange differential equations
  • Natural boundary conditions
  • Generalized calculus of variations

Mathematics Subject Classification (2010)

  • 34H05
  • 49K15